Hail, Hettinger
- When
- July 31, 1:15 PM MST to 1:18 PM MST
- Where
- Hettinger County, 9.72 mi N of Burt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.510, -102.130
Thunderstorms developed along a cold front in an environment with enhanced instability and modest deep layer shear. Some thunderstorms became severe producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed along a cold front in an environment with enhanced instability and modest deep layer shear. Some thunderstorms became severe producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 31, 12:59 PM MST, 16 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 259 PM CDT Mon Jul 31 2017 .SHORT TERM...(This evening through Tuesday) Issued at 233 PM CDT Mon Jul 31 2017 Forecast concerns this period focus on the thunderstorms and severe weather threat associated with a cold front moving through central North Dakota late this afternoon. Latest CAM models show the focus for thunderstorms will be southwest to northeast across central and southwest North Dakota and moving southeast with time. Sufficient cape and steep low level Lapse rates are present but weak shear will probably mean short lived super cells with a hail and wind threat. Main time period for the convection will be late this afternoon through mid evening. Some lingering showers and isolated thunderstorms southwest on Tuesday. .LONG TERM...(Tuesday night through Monday) Issued at 233 PM CDT Mon Jul 31 2017 The extended forecast will be focused on several shortwaves moving in northwest flow through the region. The first Tuesday night and Wednesday will bring widespread showers and thunderstorms to the region. This will also usher in much cooler air for the remainder of the week. By Friday another shortwave in the primarily northwest flow will bring another chance for showers and scattered thunderstorms Friday night, Saturday and Sunday. this so far looks not as widespread. The ensemble situational awareness table picked out an abnormally high surface pressure across southern canada midweek, associated with cool temperatures. Lowered highs a bit Thursday but there may be more widespread 60s for highs across the region Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 100 PM CDT Mon Jul 31 2017 At 1 PM CDT a cold front extended from the Turtle Mountains to Dickinson southwest to Baker Montana. The front will be the focus for scattered Thunderstorms between 20Z-03Z this afternoon and evening as it moves southeast through the state. This will impact KBIS-KJMS. Otherwise VFR at all TAF sites as high pressure builds into the region tonight and Tuesday. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA LONG TERM...WAA AVIATION...WAA
Hazardous Weather Outlook National Weather Service Bismarck ND 313 PM CDT Mon Jul 31 2017 NDZ005-012-013-018>023-025-031>037-040>048-050-051-012015- Rolette-McHenry-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 313 PM CDT Mon Jul 31 2017 /213 PM MDT Mon Jul 31 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms will develop this afternoon and continue into this evening. A few storms could be severe with large hail and damaging winds the likely threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is chance of thunderstorms across western North Dakota Tuesday night. Numerous showers and thunderstorms are forecast Wednesday across all of western and central North Dakota. Scattered thunderstorms are forecast for Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Monday afternoon and evening across southwest and central North Dakota. NDZ001>004-009>011-017-012015- Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McKenzie- 313 PM CDT Mon Jul 31 2017 /213 PM MDT Mon Jul 31 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is chance of thunderstorms across western North Dakota Tuesday night. Numerous showers and thunderstorms are forecast Wednesday across all of western and central North Dakota. Scattered thunderstorms are forecast for Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Monday afternoon and evening across southwest and central North Dakota. waa
The Bismarck radar (KBIS), 109 km away, was scanning. The volume nearest the first event began at 20:15 UTC.
5 hail. Local standard time, as filed.
Barley crops were damaged by the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715329, 715330, 715331, 715334, 715335.